Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 20, 2017, 5:15 PM CDT for Polk County, San Jacinto County, Trinity County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 5:15 PM CDT (22:15 UTC)
- Expired
- May 20, 2017, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 142 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
891
WUUS54 KHGX 202215
SVRHGX
TXC373-407-455-202300-
/O.NEW.KHGX.SV.W.0101.170520T2215Z-170520T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
515 PM CDT SAT MAY 20 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
South central Trinity County in southeastern Texas...
Northwestern San Jacinto County in southeastern Texas...
West central Polk County in southeastern Texas...
* Until 600 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located over Point Blank,
or 18 miles east of Huntsville, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Livingston, Onalaska, Point Blank, northern West Livingston and
Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Lake Livingston, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3066 9525 3077 9532 3091 9509 3072 9494
TIME...MOT...LOC 2214Z 240DEG 10KT 3074 9525
HAIL...1.00IN
WIND...60MPH
$$
402 follow-up statements
705
WWUS54 KHGX 202232
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
532 PM CDT SAT MAY 20 2017
TXC373-407-455-202300-
/O.CON.KHGX.SV.W.0101.000000T0000Z-170520T2300Z/
Trinity TX-San Jacinto TX-Polk TX-
532 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL TRINITY...NORTHWESTERN SAN JACINTO AND WEST CENTRAL
POLK COUNTIES...
At 531 PM CDT, a severe thunderstorm was located over Point Blank, or
16 miles west of Livingston, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Onalaska, Point Blank and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Livingston, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3077 9532 3091 9509 3077 9498 3069 9527
TIME...MOT...LOC 2231Z 240DEG 10KT 3076 9520
HAIL...1.00IN
WIND...60MPH
$$
40750
WWUS54 KHGX 202256
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
556 PM CDT SAT MAY 20 2017
TXC373-407-455-202306-
/O.EXP.KHGX.SV.W.0101.000000T0000Z-170520T2300Z/
Trinity TX-San Jacinto TX-Polk TX-
556 PM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO AND WEST CENTRAL POLK COUNTIES WILL EXPIRE
AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.
LAT...LON 3077 9532 3091 9509 3077 9498 3069 9527
TIME...MOT...LOC 2256Z 240DEG 10KT 3079 9513
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 20, 4:04 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 404 PM CDT Sat May 20 2017 .DISCUSSION... Challenging forecast conditions will exist across Southeast Texas over the next few days as an upper level storm system over Nebraska this afternoon lifts towards the Great Lakes. West- southwest flow aloft in response to this feature will allow for a series of disturbances to lift across the region, triggering periods of showers and thunderstorms now through Tuesday. Afternoon water vapor imagery showed the first of these disturbances was located over the Big Bend region of Texas, with another disturbance located farther upstream near Baja California. Thunderstorm activity across Southeast Texas so far this afternoon has remained relatively minimal (owing to cloud debris from ongoing storms west of San Antonio and warm mid-level temperatures inhibiting updraft development). Isolated showers and thunderstorms will remain possible along a remnant outflow boundary snaking from near Brenham to Huntsville to near Lufkin through sunset, especially as it is overtaken by an approaching cold front later this afternoon. With mid-level flow becoming increasingly parallel to the orientation of the frontal boundary this evening in response to the approach of the Big Bend shortwave, anticipate the frontal boundary to stall somewhere near or north of Interstate 10. Lift from the passing shortwave should result in another round of isolated to scattered showers and thunderstorms overnight. Have concerns that some of this activity may be capable of isolated amounts in excess of 2 to 4 inches along this boundary, especially with RAP, NAM12, and GFS low level winds consistently underestimating the strength of the current low level wind profile... and dramatically decreasing those winds overnight... raising concerns that there may be a bit of a low level jet in play (15-20 knots) and more moisture advection than the models are currently advertising. Have low confidence in where these higher rain totals would occur as they are highly dependent on the location of the frontal boundary and this low confidence is further compounded by poor initialization of high resolution guidance in terms of the boundary's current location. Regardless, the potential exists for locally heavy rain to lead to isolated instances of minor or flash flooding tonight should a cell become anchored to the boundary. The one saving grace will be how dry it has been recently, with one hour flash flood guidance ranging from 2.5-4 inches. The passage of the shortwave trough tomorrow morning should push the front to the coast, before it lifts back north during the day as the shortwave near Baja California approaches. Diurnal heating should result in another round of isolated to scattered showers and thunderstorms along the frontal boundary as it lifts back north during the day, with stronger storms capable of locally heavy rain, gusty winds, and small hail with mid-level lapse rates 6.5 to 7.5 C/km overspreading the region from the west during the day. Otherwise, expect highs in the low to mid 80s. With the arrival of the shortwave trough from Baja California and the upper trough axis associated with the upper low over the Great Lakes, late Sunday to early Tuesday will be a time period to monitor for widespread showers and thunderstorms capable of heavy rainfall as the stalled frontal boundary remains in the region. Model guidance remain inconsistent in their solutions on which areas will receive the heaviest rain, but are consistent in precipitable water values climbing to 2-2.2 inches by Monday morning and forecast soundings showing a saturated profile through at least 500 MB during the day Monday. As a result, all of Southeast Texas may have a concern for at least locally heavy rainfall. As mentioned before, dry antecedent conditions will help mitigate against any flooding threat in several areas... but rainfall tonight and tomorrow will help precondition some areas for flooding during this early week timeframe. A cold front will be sent across the region late Tuesday into Wednesday as the upper trough axis swings across the region, with dry north to northwest flow aloft in the wake of the front resulting in mostly dry weather Wednesday into the upcoming holiday weekend. High temperatures behind the front are expected to be in the upper 70s to low 80s, but will gradually warm into the upper 80s to near 90 this weekend as upper ridging builds into the region from the west. Huffman && .MARINE... Mainly light to moderate east to southeast winds are expected to persist through Monday night. Look for periods of showers and thunderstorms until a cold front moves off the coast on Tuesday. Caution flags might be needed Tuesday night through Wednesday due to increasing north winds and building seas. 42 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 84 68 77 65 / 40 30 50 80 50 Houston (IAH) 73 86 72 79 68 / 40 40 50 80 60 Galveston (GLS) 77 84 76 80 73 / 20 40 50 80 70 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...14 Aviation/Marine...42
Hazardous weather outlook, May 20, 4:04 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 404 PM CDT Sat May 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms capable of producing locally heavy rainfall will be possible this afternoon and tonight generally north of Interstate 10. Isolated amounts in excess of 2-4 inches may be possible. Additionally, stronger thunderstorms this afternoon may be capable of gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms capable of producing locally heavy rainfall will be possible Sunday through Thursday across Southeast Texas. Some of this rainfall may be able to cause minor or flash flooding Monday and Tuesday. Some of these thunderstorms may also be capable of gusty winds or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-212115- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms will be possible Sunday through Tuesday ahead of a cold front. Small Craft Advisories may be needed in the wake of the front Tuesday night or Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 20, 1:53 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
153 PM CDT SAT MAY 20 2017
TXZ164-179-201945-
Polk TX-Trinity TX-
153 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seven Oaks, or 11 miles north of Livingston, moving north at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Corrigan, Seven Oaks, Leggett and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3122 9486 3121 9486 3118 9485 3116 9485
3115 9486 3113 9480 3111 9475 3111 9472
3109 9466 3110 9465 3109 9464 3109 9463
3077 9475 3079 9501 3117 9504 3123 9487
TIME...MOT...LOC 1853Z 189DEG 16KT 3086 9486
HuffmanSpecial weather statement, May 20, 2:15 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT SAT MAY 20 2017
TXZ179-201945-
Polk TX-
215 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 25 mph.
Pea sized hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Polk
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 9466 3076 9460 3077 9475 3109 9463
3109 9462 3107 9460 3107 9457 3106 9456
TIME...MOT...LOC 1914Z 213DEG 22KT 3086 9468
HuffmanSpecial weather statement, May 20, 2:45 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
245 PM CDT SAT MAY 20 2017
TXZ163-164-179-202030-
Polk TX-Houston TX-Trinity TX-
245 PM CDT SAT MAY 20 2017
...SPECIAL WEATHER STATEMENT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corrigan, or 11 miles south of Apple Springs,
moving northeast at 20 mph.
Pea sized hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Apple Springs, Corrigan and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3144 9504 3144 9501 3142 9500 3139 9495
3134 9496 3133 9490 3130 9489 3128 9488
3126 9490 3123 9486 3121 9486 3116 9485
3115 9486 3111 9475 3111 9472 3109 9468
3097 9472 3095 9496 3101 9508 3147 9506
TIME...MOT...LOC 1945Z 207DEG 18KT 3106 9493
HuffmanSpecial weather statement, May 20, 4:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
431 PM CDT SAT MAY 20 2017
TXZ164-177>179-202215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
431 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or 9 miles southeast of Huntsville, moving
east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Southeastern Huntsville, Livingston, Onalaska, New Waverly,
Coldspring, Point Blank, Lake Livingston State Park, Huntsville State
Park, West Livingston, Oakhurst and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3051 9553 3067 9556 3099 9499 3071 9480
3051 9536
TIME...MOT...LOC 2131Z 252DEG 16KT 3061 9545
HathawaySpecial weather statement, May 20, 4:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
451 PM CDT SAT MAY 20 2017
TXZ163-164-179-202230-
Polk TX-Houston TX-Trinity TX-
451 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY...SOUTHEASTERN
HOUSTON AND NORTH CENTRAL POLK COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groveton, or 16 miles southwest of Apple Springs, moving east at 25
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Apple Springs and Groveton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 9525 3108 9531 3116 9529 3127 9490
3101 9484
TIME...MOT...LOC 2151Z 259DEG 22KT 3109 9519
HathawayThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:50 AM CDT | Special Weather Statement | HGX | Polk, Trinity | 55 min |
| May 20, 8:16 AM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 29 min |
| May 20, 8:48 AM CDT | Special Weather Statement | HGX | Polk | 42 min |
| May 20, 1:53 PM CDT | Special Weather Statement | HGX | Polk | 52 min |
| May 20, 2:15 PM CDT | Special Weather Statement | HGX | Polk | 30 min |
| May 20, 2:45 PM CDT | Special Weather Statement | HGX | Angelina | 45 min |
| May 20, 4:31 PM CDT | Special Weather Statement | HGX | San Jacinto | 44 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 34 min |
| May 20, 4:51 PM CDT | Special Weather Statement | HGX | Trinity | 39 min |
| May 20, 5:13 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 32 min |
| May 20, 5:36 PM CDT | Special Weather Statement | HGX | Polk | 24 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 24 min |
| May 20, 6:06 PM CDT | Special Weather Statement | HGX | San Jacinto | 24 min |
| May 20, 6:21 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 24 min |
| May 20, 6:38 PM CDT | Special Weather Statement | HGX | Trinity | 52 min |
| May 20, 6:42 PM CDT | Special Weather Statement | HGX | San Jacinto | 33 min |
| May 20, 6:42 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, San Jacinto, Walker | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.